Louisiana, 2016

Hail and Damaging Winds in Louisiana, March 31, 2016

March 31, 2016 · NWS JAN · 7 events in 3 counties and zones

Widespread severe weather and some flash flooding occurred over the ArkLaMiss region from the evening of March 30th through the evening of March 31st. On March 30th an upper level storm system moved into the region from the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Widespread severe weather and some flash flooding occurred over the ArkLaMiss region from the evening of March 30th through the evening of March 31st. On March 30th an upper level storm system moved into the region from the Southern Plains. It was accompanied by a slow moving cold front extending from a large surface low across the Central Plains into the middle Mississippi Valley.

A warm moisture rich air mass from the Gulf of Mexico moved into the region as a warm front lifted northward on the 30th. A series of potent upper level disturbances crossed the region through the 31st, bringing a rapid increase in wind aloft and resulting in an unstable environment that contained high levels of wind shear. These factors set the stage for flash flooding and several rounds of severe weather. Widespread severe weather occurred with a mix of flash flooding, damaging winds, hail and tornadoes across portions of the ArkLaMiss region.

The cold front moved across the region on the night of the 31st, thus ending the severe weather from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 31, 9:17 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 31, 9:17 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1017 AM CDT THU MAR 31 2016

.UPDATE...KJAN MORNING SOUNDING SHOWING A MAUL AROUND 750 MB WHICH
HAS LED TO ABOUT 730 J/KG OF ELEVATED CAPE ON THE BACK SIDE OF THE
OVERNIGHT CONVECTIVE AREA MOVING OUT AT PRESENT. VIS IMAGERY SHOWING
SHOWING THE REALIZATION OF THIS CAPE IN THE BUBBLY APPEARANCE OF
ENHANCED CU AND TCU OVER MAINLY THE EASTERN CWA. AREA RADARS SHOW
SOME LIGHT SHOWERS OVER THE EAST AND NORTH...BUT QUICKLY MOVING EAST
AS WELL.

VIS IMAGERY INDICATING SOME BREAKS IN THE CLOUD COVER WHICH WILL
LEAD TO A RECHARGING OF THE ATMOSPHERE BY THIS AFTERNOON. THE HRRR
IS INDICATING MORE CONVECTIVE DEVELOPMENT BY 20Z OVER NE LA WHICH
WILL MOVE ACROSS THE CWA DURING THE REMAINDER OF THE AFTERNOON INTO
THE EVENING. SEVERE THREAT WILL CONTINUE WITH ANY CONVECTIVE
DEVELOPMENT AS 0-1KM SHEAR OF 45 KNOTS WITH CURVED HODOGRAPHS AND
OVER 500 M2/S2 OF 0-1 KM SRH. IMPRESSIVE MID LEVEL LAPSE RATES OF
7.5-8 C/KM (VERTICAL TOTALS NEAR 30) WILL ALSO EXIST OVERTOP OF SURFACE
TEMPS NEAR 80 AND DEWPOINTS AROUND 70./26/

&&

.AVIATION...MIXED MVFR/VFR CIGS WILL PERSIST THROUGH THE PERIOD.
SCATTERED TO NUMEROUS TSRA WILL CONTINUE THROUGH THE PERIOD AS WELL
WITH AN UPTICK IN COVERAGE AFTER 31/18Z. WHERE TSRA OCCURS...IFR
CIGS/VSBYS WILL BE SEEN...BUT ONLY FOR BRIEF PERIODS OF TIME./26

&&

.PREV DISCUSSION... /ISSUED 543 AM CDT THU MAR 31 2016/

UPDATE...TO INCLUDE AVIATION...MVFR/IFR CONDS WL PREVAIL THROUGH 14Z
AS SCT-NUMEROUS TSRA MOVE EAST ACROSS THE AREA. AFTER 14Z A BRIEF
PERIOD OF VFR CONDS ARE EXPECTED BEFORE ADDITIONAL ROUNDS OF
TSRA/SHRA OCCUR FROM AFTN THROUGH TONIGHT AHEAD OF A COLD FRONT.
SOME OF THESE STORMS COULD BE SEVERE WITH 50 KT WIND GUSTS...LARGE
HAIL...AND TORNADOES. MVFR/IFR CONDS WL LIKELY PREVAIL WITH THE
CONVECTION INTO FRIDAY MORNING. /22/

PREV DISCUSSION... /ISSUED 431 AM CDT THU MAR 31 2016/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...LARGE SWATH OF MODERATE
TO HEAVY RAIN AND THUNDERSTORMS IS MOVING THROUGH THE REGION EARLY
THIS MORNING. THE VAST MAJORITY OF THIS ACTIVITY AS OF CURRENT
WRITING IS SUB-SEVERE BUT PRODUCING FREQUENT LIGHTNING AND SOME
GUSTY WINDS. HOWEVER...GIVEN SUFFICIENT WIND SHEAR...ANOTHER TORNADO
WATCH FOR EASTERN AND SOUTHEASTERN MISSISSIPPI HAS BEEN ISSUED. ALL
OF THIS ACTIVITY IS STILL EXPECTED TO EXIT EASTERN MISSISSIPPI
DURING THE MORNING HOURS BETWEEN 7 AND 10AM. THERE WILL BE A SHORT
LULL IN THE ACTIVITY DURING THE LATE MORNING/EARLY AFTERNOON WHEN
THE ATMOSPHERE CAN BECOME PRIME YET AGAIN FOR THE NEXT ROUND OF
STORMS AND SEVERE WEATHER DURING THE AFTERNOON. THE 130KT
SUBTROPICAL JET WILL REORIENT ITSELF WHERE THE LEFT FRONT QUADRANT
WILL NOSE INTO THE ARKLAMISS REGION. THIS WILL COMBINE WITH A RATHER
MOIST AIRMASS IN PLACE THAT WILL BE CHARACTERIZED BY DEWPOINTS IN
THE MID TO UPPER 60S AND EVEN LOWER 70S ACROSS A LARGE PORTION OF
THE AREA. AS SOME HEATING CAN OCCUR DURING THE LATE MORNING AND INTO
THE AFTERNOON WITH TEMPERATURES REACHING INTO THE UPPER 70S AND LOW
80S...THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH MUCAPE AROUND
2000-2500K/KG AND LIFTED INDICES AROUND -7 TO -11C. SOME WARM
ADVECTION SHOWERS MAY OCCUR DURING THIS LULL BUT THE PRIMARY
CONVECTION LOOKS TO INITIATE AROUND 18Z ACROSS MY WESTERN
COUNTIES/PARISHES. SOME OF THE HI-RES GUIDANCE SHOWS IT LATER
AROUND 21Z BUT THINK THIS LIKELY TOO LATE.

ACTIVITY THIS AFTERNOON WILL BE RATHER ROBUST AND THE THREAT FOR
SEVERE WEATHER SHOULD BE MORE SIGNIFICANT THAN WHAT WE SAW TODAY
WITH THE BEST POTENTIAL BEING GENERALLY NORTH OF THE I-20 CORRIDOR.
SHEAR VALUES ARE LOWER DURING THE MORNING/EARLY AFTERNOON BUT
INCREASE THROUGH THE AFTERNOON TO WHERE DEEP LAYER SHEAR WILL BE
AROUND 50KTS. VERTICAL TOTALS WILL BE AROUND 27-31C AND MID-LEVEL
LAPSE RATES WILL BE PUSHING 8C/KM. SOME OF THE RECENT RUNS OF THE
EXPERIMENTAL HRRR ALSO SHOW SOME POCKETS OF 50KTS 80M WINDS...WHICH
SUGGEST SOLID DAMAGING WIND POTENTIAL ACROSS MOSTLY NORTHERN COUNTIES
BUT THERE ARE A FEW POCKETS FURTHER SOUTH OF I-20. LARGE HAIL
PARAMETERS ALSO INDICATE THE POTENTIAL FOR SIGNIFICANT HAIL ACROSS
THE NORTHERN COUNTIES WITH SIZES UP TO 2 INCHES OR LARGER POSSIBLE.
IN ADDITION TO THE SIGNIFICANT HAIL AND WIND POTENTIAL...THERE IS
ALSO A RISK FOR TORNADOES WITH SOME POTENTIALLY BEING STRONG AGAIN
MAINLY NORTH OF THE I-20 CORRIDOR. AS SHEAR INCREASES...SO DOES
HELICITY WITH VALUES AROUND 200-300M2/S2 0-1KM AND 200-500M2/S2
0-3KM. IN ADDITION...THE SIG TOR PARAMETER DEPICTS A BULLSEYE ACROSS
CENTRAL MISSISSIPPI AROUND 4...WHICH WHEN LOOKING AT THE NORTHERN
GRADIENT THAT IS MORE FAVORABLE FOR ACTUAL OCCURRENCE...THIS WOULD
PLACE IT ACROSS AGAIN MY NORTHERN COUNTIES. ALL OF THIS MATCHES WELL
WITH THE DAY 1 SPC OUTLOOK.

IN TERMS OF THE FLOODING RISK...VERY GOOD MOISTURE TRANSPORT
CONTINUES TO OCCUR OVER OUR REGION AND IS CONTINUED TO BE IN THE
99TH TO MAX PERCENTILES PER THE NAEFS. THIS WILL LEAD TO PW VALUES
AROUND 1.6-1.8 INCHES WHICH IS NEAR RECORD LEVELS FOR THIS TIME OF
YEAR. AGAIN THE GREATEST AREA OF CONCERN WILL BE ACROSS COUNTIES
NORTH OF I-20. FLASH FLOOD WATCH REMAINS IN TACT BUT FEEL THE BEST
AREA FOR FLOODING AT LEAST FOR TODAY WILL BE IN THE NORTH AND MAY
ADJUST HAZARDS AND GRAPHICS TO REFLECT THIS CONFIDENCE. THROUGH
TONIGHT...AN ADDITIONAL 2-3 INCHES WILL BE POSSIBLE ACROSS THE NORTH
OVER WHAT HAS ALREADY FALLEN THIS MORNING/OVERNIGHT.
ELSEWHERE...AROUND AN INCH LOOKS FEASIBLE WITH SOME LOCALLY HIGHER
AMOUNTS POSSIBLE.

THE ACTUAL COLD FRONT WILL SLOWLY MAKE ITS WAY INTO THE REGION LATER
TONIGHT. THE MOST ROBUST STORMS SHOULD EXIT THE CWA BY AROUND 9-10PM
OR SO BUT THERE COULD CONTINUE TO BE SOME STORMS LINGERING INTO THE
NIGHT AS THE FRONT MOVES THROUGH. MODELS CONTINUE TO DEPICT THIS
FRONT MOVING SLOWLY ACROSS MY SOUTHEASTERN COUNTIES AND
LINGERING/STALLING SOMEWHERE IN THE VICINITY OF THE PINE BELT. GIVEN
THE MOIST AND UNSTABLE ATMOSPHERE STILL IN PLACE AS DEPICTED BY
MUCAPE VALUES AROUND 1500J/KG...VERTICAL TOTALS STILL AROUND 28-30C
AND GOOD DEEP LAYER SHEAR...CANNOT COMPLETELY RULE OUT POTENTIAL FOR
STRONG TO SEVERE STORMS AHEAD OF THIS FRONT INTO THE EARLY PARTS OF
FRIDAY BEFORE IT COMPLETELY PUSHES THROUGH THE CWA. AT THIS POINT IT
IS UNCERTAIN JUST WHERE THIS FRONT WILL LINGER OR HOW FAST OR SLOW
IT MAY GET THROUGH THE CWA. EXPECT SOME POST FRONTAL RAIN TO LINGER
FURTHER INTO THE AFTERNOON BUT THE SEVERE THREAT SHOULD BE LOWER BY
THAT POINT WITH CONDITIONS EVENTUALLY DRYING BY EARLY MORNING
SATURDAY. /28/

LONG TERM...SATURDAY THROUGH WEDNESDAY...COME SATURDAY MORNING THE
COLD FRONT WILL BE WELL SOUTH OF OUR CWA BUT THE SOUTHERN BRANCH OF
THE JET STREAM WILL REMAIN OVER THE GULF COAST STATES WHILE A
NORTHERN STREAM SHORT WAVE TROUGH PASSES ACROSS OUR CWA. THE 00Z NAM
GENERATED RAINFALL ACROSS OUR WHOLE CWA WITH THIS SHORTWAVE BUT WAS
AN OUTLIER AS MODEL CONSENSUS REMAINED DRY. WL NOT INTRODUCE POPS
SATURDAY AND MAINTAIN COOLER THAN NORMAL TEMPERATURES AND DRY
WEATHER THROUGH THE WEEKEND. ANOTHER NORTHERN STREAM SHORTWAVE WILL
SUPPORT ANOTHER COLD FRONT MONDAY NIGHT BUT THIS COLD FRONT LOOKS TO
PASS THROUGH AS A DRY FRONT AS WELL. IN THE WAKE OF THE COLD FRONT
HIGH PRESSURE WILL BUILD INTO OUR REGION THEN SHIFT QUICKLY TO THE
EAST. RETURN FLOW WILL COMMENCE WEDNESDAY AND ENOUGH MOISTURE WILL
BE PRESENT OVER OUR AREA WHEN ANOTHER COLD FRONT DROPS IN WEDNESDAY
NIGHT. THE GFS IS FASTER THAN THE ECMWF WITH FRONT BUT RAIN CHANCES
LOOK TO LINGER INTO THURSDAY BEFORE COOLER AND DRIER WEATHER
RETURNS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  59  73  49 /  71  70  42  32
MERIDIAN      77  61  74  49 /  88  73  56  42
VICKSBURG     79  58  71  49 /  74  63  28  23
HATTIESBURG   78  66  72  52 /  86  63  79  60
NATCHEZ       79  61  71  49 /  75  58  51  40
GREENVILLE    77  54  68  46 /  74  53  20  21
GREENWOOD     78  54  71  45 /  80  80  21  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ030>033-037>039-
     043>046-048>066-072>074.

     FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-
     025>029-034>036-040>042-047.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-
     016-023>026.

AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Mar 31, 1:56 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT THU MAR 31 2016

ARZ074-075-MSZ018-019-025>029-034-035-012000-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-WASHINGTON-HUMPHREYS-
256 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ARKLAMISS
DELTA AND NORTHERN PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

TORNADOES
THREAT...SIGNIFICANT (MAINLY EAST OF THE MS RIVER)
TIMING...THROUGH EARLY TONIGHT

SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...THROUGH EARLY TONIGHT

FLOODING
THREAT...SIGNIFICANT
TIMING...THROUGH EARLY TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS, LARGE HAIL, AND TORNADOES ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF
BASEBALLS. STRONG TORNADOES ARE POSSIBLE, MAINLY EAST OF THE
MISSISSIPPI RIVER.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

IN ADDITION...ONE TO TWO INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE IN AREAS THAT RECEIVED SEVERAL INCHES OF
RAIN LAST NIGHT INTO THIS MORNING. THIS COULD RESULT IN FLASH
FLOODING, WITH SIGNIFICANT FLOODING POSSIBLE IN AREAS THAT FLOODED
THIS MORNING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH TONIGHT.

LAZ007>009-MSZ030>033-036>046-012000-
MOREHOUSE-WEST CARROLL-EAST CARROLL-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-
256 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

TORNADOES
THREAT...SIGNIFICANT
TIMING...THROUGH THIS EVENING

SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...THROUGH THIS EVENING

FLOODING
THREAT...ELEVATED
TIMING...THROUGH THIS EVENING

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS, LARGE HAIL, AND TORNADOES ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF
BASEBALLS, AND STRONG TORNADOES ARE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

IN ADDITION...ONE TO TWO INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE ON TOP OF RAIN THAT OCCURRED LAST NIGHT INTO
THIS MORNING. THIS COULD RESULT IN FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH TONIGHT.

LAZ015-016-023-025-MSZ047>050-012000-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-WARREN-HINDS-RANKIN-SCOTT-
256 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA AND THE I-2O CORRIDOR IN MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

TORNADOES
THREAT...SIGNIFICANT
TIMING...THROUGH THIS EVENING

SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...THROUGH THIS EVENING

FLOODING
THREAT...LIMITED
TIMING...THROUGH THIS EVENING

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS, LARGE HAIL, AND TORNADOES ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF
BASEBALLS. STRONG TORNADOES ARE POSSIBLE EAST OF THE MISSISSIPPI
RIVER.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

IN ADDITION...ONE TO TWO INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE...WHICH COULD RESULT IN FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH TONIGHT.

LAZ024-026-MSZ051>057-059>063-012000-
CATAHOULA-CONCORDIA-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
256 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA
AND CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

TORNADOES
THREAT...LIMITED
TIMING...THROUGH MIDNIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...THROUGH MIDNIGHT

FLOODING
THREAT...LIMITED
TIMING...THROUGH MIDNIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND GOLFBALL SIZED HAIL ARE EXPECTED. SOME TORNADOES ARE ALSO
POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

IN ADDITION...ONE TO TWO INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE...WHICH COULD RESULT IN FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH TONIGHT.

MSZ058-064>066-072>074-012000-
CLARKE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
256 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST MISSISSIPPI
AND THE PINE BELT.

.DAY ONE...TONIGHT AND FRIDAY

TORNADOES
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

FLOODING
THREAT...LIMITED
TIMING...THIS AFTERNOON THROUGH FRIDAY

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND GOLFBALL SIZED HAIL ARE EXPECTED. SOME TORNADOES ARE ALSO
POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

IN ADDITION...ONE TO TWO INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE...WHICH COULD RESULT IN FLASH FLOODING.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH FRIDAY.

DL

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Mar 31, 10:24 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1124 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      TRIBBETT                33.35N 90.80W
03/31/2016                   WASHINGTON         MS   EMERGENCY MNGR

            MULTIPLE ROADS REMAINED FLOODED IN WASHINGTON COUNTY

0630 AM     FLASH FLOOD      MOORHEAD                33.45N 90.51W
03/31/2016                   SUNFLOWER          MS   EMERGENCY MNGR

            ROADS REMAINED FLOODED AROUND MOORHEAD...SUNFLOWER...AND
            INVERNESS

&&

DL
Local storm report, Mar 31, 10:26 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1126 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      GREENWOOD               33.52N 90.19W
03/31/2016                   LEFLORE            MS   DEPT OF HIGHWAYS

            FLOODED ROADS IN GREENWOOD INCLUDING US HWY 82

&&

DL
Local storm report, Mar 31, 10:38 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1138 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      5 NW CLARKSON           33.68N 89.21W
03/31/2016                   WEBSTER            MS   EMERGENCY MNGR

            A FEW ROADS WERE FLOODED IN DISTRICTS 2 AND 5 IN WEBSTER
            CO

&&

DL
Local storm report, Mar 31, 12:03 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
103 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      2 W HATTIESBURG         31.31N 89.34W
03/31/2016                   FORREST            MS   BROADCAST MEDIA

            WATER ENTERED A HOME ALONG NAVAJO CIR

&&

DL
Special weather statement, Mar 31, 1:54 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT THU MAR 31 2016

MSZ055-063-064-312030-
SIMPSON MS-LAWRENCE MS-JEFFERSON DAVIS MS-
254 PM CDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE...SOUTH CENTRAL
SIMPSON AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 330 PM CDT...

AT 254 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR MONTICELLO...OR 20 MILES SOUTH OF PINOLA...MOVING NORTHEAST AT
35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PROGRESS AROUND 300 PM CDT.
  PRENTISS AROUND 310 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILVER CREEK AND NEW
HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3156 9024 3184 8991 3164 8976 3161 8975
      3144 9013
TIME...MOT...LOC 1954Z 232DEG 32KT 3159 9006

DC
Special weather statement, Mar 31, 2:03 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT THU MAR 31 2016

MSZ042-043-312030-
MADISON MS-YAZOO MS-
303 PM CDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YAZOO AND SOUTHERN
MADISON COUNTIES UNTIL 330 PM CDT...

AT 302 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GLUCKSTADT...OR NEAR MADISON...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CANTON AROUND 310 PM CDT.
  SHARON AROUND 325 PM CDT.
  WAY AROUND 330 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3249 8997 3248 9002 3244 9005 3244 9007
      3242 9006 3242 9007 3240 9007 3240 9014
      3243 9025 3249 9025 3249 9032 3282 9021
      3267 8981
TIME...MOT...LOC 2002Z 210DEG 29KT 3254 9014

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Richland

When
March 31, 2:28 PM CST
Where
Richland County, 0.9 mi NE of Mangham
Measured
1 in hail
Reported by
Public
Coordinates
32.310, -91.770

Hail, Franklin

When
March 31, 2:34 PM CST
Where
Franklin County, 0.69 mi S of Baskin
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.260, -91.750

Golf Ball sized hail occurred in Baskin.

Thunderstorm Wind, Franklin

When
March 31, 2:36 PM CST
Where
Franklin County, 1.05 mi ENE of Big Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
32.288, -91.754

A utility pole was broken along AJ Stephens Road.

Hail, Franklin

When
March 31, 2:52 PM CST
Where
Franklin County, 0.58 mi W of Lamar
Measured
2.25 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.320, -91.540

Thunderstorm Wind, Franklin

When
March 31, 2:52 PM CST
Where
Franklin County, 2.22 mi N of Bakers
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.362, -91.513

Trees were blown down on Highway 859, Rodgers Road, and Highway 17. A large oak tree was broken and blocked the southbound lane of State Road 17.

Thunderstorm Wind, Franklin

When
March 31, 3:37 PM CST
Where
Franklin County, 0.91 mi NE of Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.980, -91.690

Trees and power lines were blown down on Highway 876 west of Wisner.

Thunderstorm Wind, Morehouse

When
March 31, 4:31 PM CST
Where
Morehouse County, Beekman
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.920, -91.880

A tree blew down and destroyed a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623839, 623841, 623842, 623843, 623845, 623852, 624176.